Left Atrium Dilation: The nightmare... - AF Association

AF Association

20,269 members24,802 posts

Left Atrium Dilation

Jefferson57
Jefferson57

The nightmare continues. ?I have been diagnosed with AF after a routine Old Guy checkup revealed a lumpy pulse. Three weeks later I am on Rivaroxaban 20mg/per day and Bisoprolol 5 mg per day.

I was then sent for an Echocardiogram and got a letter in the post saying that I had a severely dilated left Atrium and a left ventricle with some wall abnormalities. No specifics or details of the measurements.

I retired the next day and have cut two stone in weight from 135 kg to 123 kg in the past three weeks and my BP is down from 176/95 to 112/73.

My pulse was 55 before all this started but now is average at 85 now. (high 139 while exercising, low 73 while sitting.)

I received a letter informing me that i will undergo Cardioversion in January,

i am having a severe lack of information coming to me from my medics other than them saying it was ok for us to travel to India as we had planned as long as we stayed on the meds.

Does the Atrium return to normal given time or is that something I will have to deal with.?

What are the implications of a 'severely dilated left atrium and a left ventricle with some wall abnormalities;?

I read the forum about three hours per day trying to get the info that the quacks don;t seem to share with me.

Thanks for your patience for this patient.

8 Replies
oldestnewest

Hello Jefferson 57. I am not a doctor so only relate from my own experience.As the doctors said you can expect to stay well in India if on meds. I travelled to India for 3 weeks in 2009...quite an oldie.....with as yet no meds for Afib. and other more minor heart related problems. I wore flight socks in both directions as directed by my GP and tried to be as careful as possible re. hygiene in India ....nowhere is very clean and often water in short supply even in hotels so take plenty of wet wipes.But it is a lovely and rare place so I hope you enjoy the experience.

Hi

I'm not sure about the point about the ventricle but I know that if AF is halted the atrium does reduce in size. You have taken a major step to reduce your weight and get your blood pressure under control and these will make a lot of difference to your health

Well done on retiring & the weight loss Jefferson. The implication of the dilated left atrium, as explained to me by an EP here in Australia, is that the stretched wall is more sensitive to electrical impulses and thus AF. As explained by the same EP, high BP will cause the stretch, as the fluid volume under increased pressure needs to go somewhere and a stretched atria gives it somewhere to go. My further understanding (& hope) from that same EP is that sustained reduction in BP over time may reduce the dilation and thus they tendency to AF. As to the cardioversion, I have had a worse time at the dentist - it's not a procedure that should worry you.

Jefferson - may I suggest you visit AFA website and download all their info’s

My understanding is a dilated atrium is a direct result from sustained AF and/or high BP but if the AF is cardioverted and you can keep your BP low and remain in NSR then it is possible that it will return to normal size.

I agree about the lack of information - without the AFA and this forum I think I would have gone nuts!

heartrhythmalliance.org/afa...

BobD
BobDVolunteer in reply to CDreamer

Agree on all counts CD.

Hi

The good news is that you now have a diagnosis and you are under care. So, you are likely to maintain better health than you would have done otherwise.

If you have faith in your medicos then the news is also good, they are not panicking. So, whilst it is difficult, just keep on going with your life. Whilst its good value reading this discussion forum remember that you also have a life to live. Don't let it take up all of your time. If you are not confident in your medical team ask for a second opinion and try to find someone you can work with.

Congratulations on the weight loss and good luck with the cardioversion.

I am a big fan of the British Heart Foundation as their leaflets were my main source of info when I was first diagnosed with AF many years ago. If you subscribe you can get their magazine full of lifestyle advice, latest info and personal stories. They also have the facility to speak to a nurse.

Thanks all and tip of the scrum cap to CD for the link and for Buffafly for the tip on the BHF and their on-line nurse giving information. Someone in the trade would be nice to talk to as my quacks seem to have taken a vow of silence regarding reading me in on my condition.

Reading all of it. I am wondering why I am not on anti arrhythmic drugs.

Are they incompatible with Bisoprolol or Rivaroxaban?

You may also like...